Colorado, 2022Flash Flooding and Debris Flow in Colorado, August 7 to 8, 2022
August 7 to 8, 2022 · NWS PUB · 14 events in 7 counties and zones
Numerous heavy rains and severe thunderstorms developed all across the region during the afternoon and evening of August 7th. Numerous flash floods, mud and debris slides, and damaging winds and hail were all reported as storms moved from the central mountains onto the eastern CO plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous heavy rains and severe thunderstorms developed all across the region during the afternoon and evening of August 7th. Numerous flash floods, mud and debris slides, and damaging winds and hail were all reported as storms moved from the central mountains onto the eastern CO plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:21 PM MST, 2 minutes earlier.
Area forecast discussion, Aug 7, 2:21 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
321 PM MDT Sun Aug 7 2022
.SHORT TERM...(This evening through Monday)
Issued at 300 PM MDT Sun Aug 7 2022
Key Messages...
1. Flash Flood Risk with heavy rainfall continues into the early
morning hours for southeast plains
2. Severe thunderstorms possible southeast plains through this
evening
Set up still looks favorable for heavy rain and flash flooding
through tonight for the southeast mountains and plains with a couple
rounds of showers and thunderstorms. The first round is ongoing as
heating acts on the elevated terrain and boundaries across the
southeast plains to generate thunderstorms. While the main risk is
heavy rainfall and flash flooding, there is a severe wind and
localized severe hail risk across the plains behind the boundary
where dew points in the 50s and lower 60s are resulting in some
stout CAPE pushing 2000+ J/kg in the mixed layer according to SPC
Meso Analysis. Greatest CAPE will likely be in place along and north
of highway 50 where some marginal deep layer shear may support a
brief window for supercells during peak heating. Elsewhere, robust
updrafts could act on pooling vorticity along boundaries to product
brief landspout tornadoes.
Second round of thunderstorms will be triggered this evening as tail
end of shortwave trough tracks through northern CO. This will
generate another round of thunderstorms which will push off the
mountains after 6-7 PM. This is the round likely to produce flash
flooding for the burn scars in the southeast mountains and the I-25
corridor and eventually the southeast plains as it congeals into a
thunderstorm cluster across the southeast plains. Focus for this
activity has been shifting southward in high res models with the
most likely track across Pueblo, Crowley, Otero, Bent and Kiowa
counties through the late evening and into the overnight hours.
Given this southward trend in high res models have expanded the
Flash Flood Watch to include Bent and Prowers counties and extended
the eastern portions of the watch through 3 AM. Showers and
thunderstorms will likely continue through morning though with
lesser intensities as the MCV slowly tracks eastward under the upper
ridge.
Models show more stability across the plains for Monday with ongoing
showers Monday morning. Most thunderstorm activity for Monday
afternoon will be focused across the mountains and Raton Mesa region
where monsoon moisture and HREF ensemble mean CAPE values still
suggest some 1000+ j/kg will be in place. Another round of heavy
rainfall and a low end severe risk given lack of much deep layer
shear will be in place. Flash flooding will be the main concern for
burn scars, with Spring burn scar seeing the greatest risk at this
time. Temperatures will be cooler across the plains with quite a
spread between the cooler NAM and warmer GFS. It is possible that
the cooler NAM could play out for the eastern plains where heavy
rain falls tonight and where lingering clouds with showers keeps
things cooler. Split the difference for now and will let later
shifts refine the details. -KT
.LONG TERM...(Monday night through Sunday)
Issued at 300 PM MDT Sun Aug 7 2022
Drier and warmer weather will return for Tuesday through mid week
as the upper high shifts back westward shunting the monsoon plume
to the south and west. There will still be sufficient moisture
for isolated to scattered thunderstorms which could produce
locally heavy rainfall, especially across the southern tier. But
the heavy rain threat should be more localized with the greatest
risks to burn scars should they take an unlucky hit. Temperatures
will gradually warm through the period.
The upper high shifts back eastward for Friday bringing the
monsoon fetch back into western portions of the area. Should see
another uptick in thunderstorm coverage out west and another
increase in flash flooding risks for the mountains and burn scars.
Heavy rain risk may increase again for the southeast plains next
weekend as another front drops through the southeast plains. -KT
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 300 PM MDT Sun Aug 7 2022
Main window for thunderstorms at the TAF sites will be 00z-06z
for KCOS and KPUB. Stronger storms will be capable of producing
MVFR to even IFR cigs/vis during the heavy rainfall with KPUB
appearing to have the greater likelihood of this occuring.
Risk for thunderstorms will decrease at KALS after 03z with
activity finally shifting east of KCOS and KPUB after 06z-08z.
There is a small window for fog and IFR cigs at KCOS and KPUB
after 12z through 17z Monday morning at both KCOS and KPUB. VFR
conditions will return for Monday with the potential for another
round of thunderstorms over the mountains which will spread off
into the adjacent valleys in the afternoon. KALS will be the most
likely TAF site to be affected by VCTS Monday afternoon. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ072>080-083-087.
Flood Watch through late tonight for COZ081-082-084>086-088-089-
093-095>098.
&&
SHORT TERM...KT
LONG TERM...KT
AVIATION...KT
Hazardous weather outlook, Aug 7, 10:05 AM MST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Sun Aug 7 2022
COZ058>089-093>099-081715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Sun Aug 7 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Heavy rain capable of causing flash flooding will be likely today,
and this heavy rain threat will last into the overnight hours. In
addition, severe thunderstorms will be possible this afternoon
and evening across all of the southeast plains.
The greatest flash flood threat area will be over the southern
mountains, including the Wet Mountains, the Wet Mountain Valley, all
of the Sangre De Cristo mountain region, Fremont county and Teller
county. Over the plains, the best chance of flash flooding rainfall
will occur along the entire I-25 corridor region, and over the
plains generally along and north of a line from Kim to Lamar. The
heavy rainfall threat may last through the evening for the
southeast mountains and adjacent valleys, and into the early
morning hours for the southeast plains.
The greatest severe thunderstorm threat will be over the southeast plains
generally along and north of a line from Trinidad to Springfield.
The primary threat will be strong winds to 60 to 70 mph. Localized
hail up to around 1 inch in diameter will be possible with the
isolated stronger storms. And a brief weak tornado or two cannot
be ruled out, especially along a slow moving boundary which will
progress southward across the plains this afternoon, mainly along
and north of highway 50.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Rain shower and thunderstorm activity is expected Monday. Rain,
heavy at times, is possible, with a risk of widespread flooding.
Flash flooding over area burn scars, urban corridors, and saturated
soils may occur.
The coverage of rain showers and thunderstorms is expected to lessen
for midweek. However, scattered thunderstorms will remain possible
for Tuesday through Saturday over the mountains and mountain
valleys, with more isolated storm activity across the eastern
plains, particularly along the I-25 Corridor.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over much of the region, particularly in and near the
southeast mountains and the southeast plains.
31/31
In the hours before
Special weather statement, Aug 7, 11:54 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1254 PM MDT Sun Aug 7 2022
COZ074-087-088-094-071945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1254 PM MDT Sun Aug 7 2022
...Strong thunderstorms will impact portions of south central
Huerfano and Las Animas Counties through 145 PM MDT...
At 1251 PM MDT, Doppler radar was tracking a cluster of developing
strong thunderstorms across central and eastern Las Animas County.
These storms are nearly stationary, and will be capable of producing
locally heavy rainfall and landspout tornadoes.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Trinidad, Aguilar, Cokedale, Kim, Branson, Starkville, Gulnare,
Hoehne, Tyrone, Trinchera, Boncarbo, Model, Segundo and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10508 3748 10483 3763 10312 3700 10310
TIME...MOT...LOC 1851Z 069DEG 10KT 3717 10497 3721 10370
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MG/ACSpecial weather statement, Aug 7, 12:34 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT Sun Aug 7 2022
COZ089-095-072000-
Crowley County CO-Western Kiowa County CO-
134 PM MDT Sun Aug 7 2022
...Strong thunderstorms will impact portions of west central Kiowa
and northeastern Crowley Counties through 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 7 miles
southwest of Wild Horse Point to 12 miles south of Forder. These
storms were nearly stationary.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
These storms will remain over mainly rural areas of west central
Kiowa and northeastern Crowley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 10343 3837 10346 3836 10373 3852 10372
TIME...MOT...LOC 1934Z 263DEG 1KT 3846 10357 3851 10365
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CohenSpecial weather statement, Aug 7, 12:36 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
136 PM MDT Sun Aug 7 2022
COZ097>099-072030-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
136 PM MDT Sun Aug 7 2022
...Strong thunderstorms will impact portions of southern Prowers,
Baca and southeastern Bent Counties through 230 PM MDT...
At 133 PM MDT, Doppler radar was tracking developing strong
thunderstorms in the vicinity of northern Baca County. These storms
are nearly stationary, and will be capable of producing heavy
rainfall, gusty winds, and landspout tornadoes.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Two Buttes, Two Buttes
Reservoir and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3703 10307 3765 10306 3781 10205 3726 10204
TIME...MOT...LOC 1935Z 122DEG 4KT 3759 10207 3730 10310
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, Aug 7, 1:37 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
237 PM MDT Sun Aug 7 2022
COZ088-072115-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
237 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of north central Las
Animas County through 315 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Delhi, or 36 miles northeast of Trinidad, moving west
at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3775 10417 3758 10409 3745 10442 3771 10447
TIME...MOT...LOC 2036Z 071DEG 14KT 3765 10423
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MG/CohenEvent by event
7 flash flood, 2 thunderstorm wind, 2 heavy rain, 1 debris flow, 1 hail, 1 funnel cloud. Local standard time, as filed.
Debris Flow, Chaffee
- When
- August 7, 2:23 PM MST to 4:23 PM MST
- Where
- Chaffee County, 4.11 mi S of Salida to 4.23 mi S of Poncha Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.471, -106.009
A boulder the size of an engine was reported to have fallen into the road of Highway 285.
Hail, Otero
- When
- August 7, 2:34 PM MST to 2:35 PM MST
- Where
- Otero County, 4.89 mi E of Cheraw
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.110, -103.420
Funnel Cloud, Bent
- When
- August 7, 3:20 PM MST to 3:25 PM MST
- Where
- Bent County, 1.48 mi SSE of Mc Clave
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -102.840
Weather spotter reported visually seeing a funnel cloud appear the dissipate. Wall cloud was still visible at the time of the report.
Thunderstorm Wind, Bent
- When
- August 7, 4:14 PM MST to 4:15 PM MST
- Where
- Bent County, 2.14 mi SE of Mc Clave
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.110, -102.820
Structure thrown onto road.
Flash Flood, Huerfano
- When
- August 7, 4:20 PM MST to 7:20 PM MST
- Where
- Huerfano County, 0.98 mi SSW of Walsenburg to 1.55 mi SSW of Walsenburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.617, -104.796
Heavy Rain, Huerfano
- When
- August 7, 4:32 PM MST to 5:32 PM MST
- Where
- Huerfano County, 5.77 mi SSE of Walsenburg
- Reported by
- Trained Spotter
- Coordinates
- 37.550, -104.760
Spotter reported 1.75 inches of rain.
Thunderstorm Wind, Fremont
- When
- August 7, 6:55 PM MST to 6:56 PM MST
- Where
- Fremont County, 0.69 mi S of Fremont County Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.420, -105.100
Flash Flood, Fremont
- When
- August 7, 7:10 PM MST to 10:10 PM MST
- Where
- Fremont County, 1.08 mi W of Florence to 0.35 mi ENE of Williamsburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -105.140
Flash Flood, Fremont
- When
- August 7, 7:10 PM MST to 10:10 PM MST
- Where
- Fremont County, 2.13 mi NW of Florence to 1.79 mi NNE of Williamsburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -105.150
Flooding along Hwy 115 near Pathfinder Park.
Flash Flood, Fremont
- When
- August 7, 7:10 PM MST to 10:10 PM MST
- Where
- Fremont County, 0.88 mi NW of Fremont County Arpt to 3.19 mi NW of Fremont County Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.440, -105.110
Mudslide on Hwy 67 just north of US 50.
Flash Flood, Pueblo
- When
- August 7, 8:45 PM MST to 11:45 PM MST
- Where
- Pueblo County, 3.86 mi W of Pueblo to 3.41 mi W of Pueblo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.270, -104.680
Flooded roads, mud slide and water into building at the pueblo nature and wildlife center.
Flash Flood, Pueblo
- When
- August 7, 9:00 PM MST to August 8, 12:00 AM MST
- Where
- Pueblo County, 0.69 mi S of Pueblo West to 1.41 mi SSE of Pueblo West
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.300, -104.750
Around 100-foot wide channel of flowing water through properties -- at least several inches deep -- created by heavy rain from thunderstorms yesterday evening.
Heavy Rain, Custer
- When
- August 7, 9:25 PM MST to 10:25 PM MST
- Where
- Custer County, 1.29 mi WSW of Rosita
- Reported by
- COOP Observer
- Coordinates
- 38.090, -105.350
Observer reported 0.95 inches of rain in an hour.
Flash Flood, Pueblo
- When
- August 7, 10:00 PM MST to August 8, 1:00 AM MST
- Where
- Pueblo County, 0.54 mi E of Pueblo West to 2.11 mi SSE of Pueblo West
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.310, -104.740
Reports of multiple areas of flooded roadways across western and northern parts of pueblo west, included a stranded vehicle.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Wisconsin, August 7, 20222 deaths · 1 event
- Flash Flood in New Mexico, August 7, 20221 death · 1 injured · $20,000 · 1 event
- Heat in Oregon, August 7 to 8, 20221 death · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 7 to 8, 2022$1.0 million · 7 events
- Flash Flood and Damaging Winds in Colorado, August 7, 2022$280,000 · 61 kt wind · 3 events
- Flash Flooding and Flood in Georgia, August 7 to 10, 2022$100,000 · 65 kt wind · 21 events
- Flood and Damaging Winds in Massachusetts, August 7, 2022$108,000 · 60 kt wind · 18 events
- Wildfire in Texas, August 7 to 15, 2022$200,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 7, 2022$133,000 · 67 kt wind · 9 events
- Flash Flooding and Hail in Arizona, August 7, 2022$77,000 · 1.75 in hail · 6 events
- Flash Flooding and Dust Storm in Arizona, August 7 to 11, 2022$22,000 · 52 kt wind · 13 events
- Flash Flood and Damaging Winds in Alabama, August 7, 2022$23,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049071, 1049063, 1049062, 1049069, 1049052, 1049065, 1049070, 1049055, 1049056, 1049057, 1049058, 1049059, 1049067, 1049061.